Missouri, 2014

Lightning Strike in Missouri, August 28, 2014

August 28, 2014 · NWS LSX · 1 event in 1 county or zone

Storms developed across the region. None of the storms were severe, but a cyclist was struck by lightning causing serious injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed across the region. None of the storms were severe, but a cyclist was struck by lightning causing serious injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 28, 3:02 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 28, 3:02 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT Thu Aug 28 2014

.SHORT TERM: (Tonight - Saturday)
Issued at 400 PM CDT Thu Aug 28 2014

Expect that convection from this afternoon will bleed over into
this evening before dissipating much like Wednesday night. Models
are redeveloping some nocturnal convection ahead of the trof in
the Plains to varying degrees, with the most bullish being the GFS
after midnight. The GFS cranks out .75 inch along and east of the
Mississippi river from St. Louis north. While I cannot totally
rule out overnight convection, the low level jet is pretty weak
and most of the isentropic lift will be well north of the area.
Have largely discounted the GFS for these reasons and only kept
slight chance/isolated PoPs overnight primarily for
northeast/northern zones.

Timing issues remain the primary problem for the approaching trof
Friday through Saturday.  Still thinking some scattered
thunderstorms will be possible Friday afternoon ahead of the trof;
but overall the models came in a bit faster with the eastward
progression.  Have sped up the introduction of likely PoPs Friday
night, and ended the likely PoPs sooner on Saturday.  Still holding
onto a chance/slight chance PoPs Saturday night as warm advection
aloft is forecast to begin again ahead of the next trof.  Seasonably
warm temperatures remain in the forecast through Saturday, though
highs will be very dependent on convection, especially on Saturday
afternoon.

Carney

.LONG TERM: (Sunday - Thursday)
Issued at 400 PM CDT Thu Aug 28 2014

Sunday should be drier than Saturday as the area will be stuck
between trofs with weak ridging overhead.  Can't rule out scattered
afternoon storms over the southeast Missouri and southern Illinois.
The next trof in line is still forecast to move into the Midwest on
Monday.  There seems to be a little less agreement in the medium
range models on how far the south the associated cold front will
get.  Between the ECMWF and the GFS, the EC is further south with
the cold front, stalling it out near or just south of the I-70
corridor while the GFS keeps it further north near a line from St.
Joseph to Kirksville to Quincy.  Regardless, it looks like another
good chance for rain for parts of the area...primarily along and
north of the I-70 corridor Sunday night through Monday night or even
Tuesday.  The front will move back to the north Tuesday night and
Wednesday, but the GFS develops another round of convection Tuesday
night which pushes the effective front south into Arkansas
Wednesday.  This looks much less likely to me than the ECMWF
solution which simply pushes the front back to the north and allows
the heat to build back across the area.  Stuck pretty close to the
initial model blend for weather and temperatures Wednesday and
Thursday which keep highs in the mid to upper 80s, but this may be
too cool.  Will monitor trends and adjust over the next couple of
days as the models hopefully get a better handle on next week.

Carney

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1230 PM CDT Thu Aug 28 2014

Main focus for the valid TAF period will be on convection. Diurnal
thunderstorms are likely to develop by mid afternoon with the best
chance of affecting the St. Louis metro terminals. Kept a VCTS for
now at KUIN...though beginning to have doubts about coverage of
storms that far north as instability is mainly confined to areas
to the south. Tonight should be mainly dry...as diurnal convection
weakens and dissipates by 0100-0300 UTC. Some models are
developing more showers and storms along and east of the
Mississippi River tonight but left mention out of TAFs for now due
to low confidence. During the day tomorrow looks like a better
chance for showers and storms to redevelop as a midlevel system
approaches form the west.

Specifics for KSTL:

Main focus for the valid TAF period will be on convection. Diurnal
thunderstorms are likely to develop by mid afternoon. Tonight
should be mainly dry...as diurnal convection weakens and
dissipates by 0100-0300 UTC. However...some models are initiating more
showers and storms along and east of the Mississippi River tonight
but left mention out of TAF for now due to low confidence. During
the day tomorrow looks like a better chance for showers and storms
to redevelop as a midlevel system approaches form the west so
added a VCTS mention for that possible activity.

Gosselin

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     75  90  73  86 /  40  20  60  60
Quincy          72  86  69  84 /  40  40  60  40
Columbia        70  87  69  87 /  20  40  60  40
Jefferson City  71  88  70  87 /  20  40  60  40
Salem           73  88  72  84 /  40  20  50  60
Farmington      70  88  70  85 /  20  20  60  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 28, 3:04 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT THU AUG 28 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
404 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING.
A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS ALONG WITH
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...ALTHOUGH THE BEST
CHANCE APPEARS TO BE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING.

CARNEY

In the hours before

Special weather statement, Aug 28, 1:18 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
218 PM CDT THU AUG 28 2014

MOZ018-019-026-282000-
KNOX MO-LEWIS MO-SHELBY MO-
218 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...WESTERN LEWIS AND KNOX
COUNTIES UNTIL 300 PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
GREENSBURG TO EDINA TO 8 MILES SOUTH OF EDINA TO MACON...AND MOVING
EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SHELBINA...
  CLARENCE...
  COLONY...
  KNOX CITY...
  PLEVNA...
  LA BELLE...
  SHELBYVILLE...
  STEFFENVILLE...
  LEWISTOWN...
  EMDEN...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GOSSELIN
Special weather statement, Aug 28, 3:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT THU AUG 28 2014

MOZ061-063-282230-
ST. CHARLES MO-ST. LOUIS MO-
443 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LOUIS AND CENTRAL ST.
CHARLES COUNTIES UNTIL 530 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BALLWIN...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TOWN AND COUNTRY...
  FRONTENAC...
  CHESTERFIELD...
  CREVE COEUR...
  WELDON SPRING...
  MARYLAND HEIGHTS...
  ST. CHARLES...
  ST. PETERS...
  BRIDGETON...
  COTTLEVILLE...

TILLY

The radar

The St Louis radar (KLSX), 19 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Louis

When
August 28, 4:20 PM CST
Where
St. Louis County, 0.85 mi N of Vigus
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.742, -90.470

Storms moved through the St. Louis metro area. A cyclist traveling along Maryland Heights Expressway, Highway 141, was struck in the head by a bolt of lightning. He went into cardiac arrest. Numerous motorists and paramedics stopped to assist him and were able to revive him, but he was in critical condition. The 51 year old man has since recovered and was back to work after a month off. He has hearing loss due to a perforated ear drum, which is where the lightning struck him.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542183.